Alert archive / Montana / Special Weather Statements in 2015

Special Weather Statement, NWS Missoula, MT

June 9, 2015Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jun 9, 2015, 6:34 PM MDT for Ravalli County, Montana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2015, 6:34 PM MDT (00:34 UTC)
Expired
Jun 9, 2015, 7:15 PM MDT
In force
41 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:00 PM MDTHAIL 0.753 Wnw Victor, MTSPOTTER RECEIVED ABOUT 1.50 INCHES OF RAIN BETWEEN 530PM & 800PM.
Jun 9, 7:05 PM MDTHAIL 12 W Bell Crossing, MTLARGEST HAIL FELL FROM AROUND 7:05 TO 7:15, PERSISTENT RAIN AND HAIL FROM ABOUT 6:30 TO 7:30.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WWUS85 KMSO 100034
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT TUE JUN 9 2015
 
MTZ005-006-100115-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
634 PM MDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 715 PM MDT...

AT 633 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 12 MILES NORTH OF HAMILTON...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...VICTOR...PINESDALE...BELL CROSSING AND CORVALLIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE 
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4633 11427 4651 11428 4656 11381 4629 11381
TIME...MOT...LOC 0033Z 269DEG 12KT 4643 11417 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:37 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 2:37 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
237 PM MDT TUE JUN 9 2015

.DISCUSSION...  Afternoon thunderstorms have formed south of I-90
in western Montana and north central Idaho. Lightning and gusty
winds are expected to be the main threats associated with these
storms through the evening. Despite the near surface levels of the
atmosphere being very dry, cells will be nearly stationary so they
could still produce heavy rain over a short period of time for
select locations, so those recreating in the terrain and near
flash flood- prone areas should stay weather aware. Storms and
showers will decrease in coverage quickly this evening after
sunset, with southern Lemhi county Idaho being the only location
expected to see lingering showers. Warm temperatures on par with
yesterdays highs will bring dry, breezy afternoon winds across the
area. Overnight, temperatures will be slow to cool in the valleys,
and mid-slopes and ridges will remain relatively warm, leading to
low humidities, especially in Northwest Montana.

On Wednesday, Expect similar conditions with convection once
again firing up in similar areas to today: south central Idaho
and west central Montana south of the I-90 corridor. Expect slow
movement with storms again and locally brief heavy downpours. The
atmosphere will dry out Thursday with another hot day expected in
the upper 80s to around 90 in most valley locations.

The big change for this week will occur Friday through Sunday. A
relatively dry cold front will push through the region. Expect
gusty winds Friday into Saturday, especially in Northwest Montana.
Much cooler conditions will occur this weekend with normal daytime
highs in the mid 70s in most valley locations. The only exception
to all of this activity will be along the Canadian border and
Glacier National Park where quite a bit of cooling is possible.
Enough cooling to where snow showers are possible on the peaks in
Glacier. Folks recreating in Glacier NP this weekend should
prepare for cool and windy conditions with a potential for a few
showers.

Models show another upper low sweeping across northwest Montana
next week. The difference with this system is it's looking like it
could tap into some moist southwest flow and increase the
potential for thunderstorms across the entire region.

&&

.AVIATION...Showers and thunderstorms are beginning to develop
across southwest Montana and north central Idaho. KSMN and KBTM
are expected to see thunderstorms in the vicinity until around
10/0500z. The main threats with these storms will be gusty winds
and lightning, with the strongest cells having potential for small
hail. KMSO will be on the north edge of where storms are
expected. Afternoon winds will again be gusty as high
temperatures mix down winds from aloft.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 9, 2:32 PM MDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT TUE JUN 9 2015

MTZ006-007-043-092115-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
232 PM MDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 17 MILES SOUTHEAST OF
MISSOULA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4664 11380 4687 11377 4687 11335 4658 11338
TIME...MOT...LOC 2031Z 270DEG 19KT 4673 11368
Special weather statement, Jun 9, 6:31 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
531 PM PDT TUE JUN 9 2015

IDZ006-100115-
SOUTHERN CLEARWATER MOUNTAINS ID-
531 PM PDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IDAHO COUNTY UNTIL
615 PM PDT...

AT 530 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 33
MILES EAST OF RIGGINS...OR 35 MILES SOUTHEAST OF GRANGEVILLE...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OROGRANDE AND DIXIE.

LAT...LON 4542 11570 4568 11575 4578 11527 4546 11524
TIME...MOT...LOC 0030Z 251DEG 19KT 4554 11564

DVC
Special weather statement, Jun 9, 6:34 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT TUE JUN 9 2015

MTZ005-006-100115-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
634 PM MDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 715 PM MDT...

AT 633 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 12 MILES NORTH OF HAMILTON...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...VICTOR...PINESDALE...BELL CROSSING AND CORVALLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4633 11427 4651 11428 4656 11381 4629 11381
TIME...MOT...LOC 0033Z 269DEG 12KT 4643 11417

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:58 PM MDTSevere Thunderstorm WarningMSORavalli22 min
Jun 9, 6:31 PM MDTSpecial Weather StatementMSOIdaho44 min

Nearby

Special Weather Statements in Montana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.